While research continues to provide important new insights into drug-induced liver injury (DILI), it remains unclear as to whether patients with chronic liver disease (CLD) are at a higher risk for DILI than patients with healthy livers. That uncertainty has significant implications, not only for clinical care, but also for drug development, according to Naga P. Chalasani, MD, FAASLD, who will deliver Monday’s Hyman J. Zimmerman Hepatotoxicity State-of-the-Art Lecture, “DILI in Chronic Liver Disease — The Next Major Hurdle.”
Dr. Chalasani is Associate Dean for Clinical Research, David W. Crabb Professor of Gastroenterology and Hepatology, and Chief of the Gastroenterology/Hepatology Division at Indiana University School of Medicine. He is the lead author of the American College of Gastroenterology’s 2014 Clinical Guideline on “The Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury.”
In his lecture, Dr. Chalasani will discuss whether patients with underlying liver disease are more susceptible for DILI and if DILI is more dangerous in such patients. Further, he will talk about recent developments related to risk factors for DILI in patients with advanced liver disease, strategies for monitoring patients in clinical trials, guidelines for adjudicating suspected DILI events, and outcomes associated with DILI in CLD.
“Under any circumstances, drug- induced liver injury, which is the leading cause of acute liver failure in the US, is important, but when it happens in people with chronic liver disease, it’s an even more serious problem,” Dr. Chalasani said. “Over the last decade or so, there’s been a fair bit of progress in our understanding of drug-induced liver injury, but much more attention is needed in understanding the risks for people with underlying liver disease. This is particularly important for the pharmaceutical industry when they’re developing and conducting trials with new treatments for patients with liver disease.”
The most common drugs leading to DILI in the United States are antibiotics, central nervous system agents, herbal/dietary supplements and immunomodulatory agents. In a series of studies, Dr. Chalasani observed that compound characteristics, such as daily dose, hepatic metabolism and BDDCS class, are important risk factors for DILI, findings that have been important in providing guidance to the pharmaceutical industry for developing medications without serious liver toxicity.
In clinical practice, Dr. Chalasani said that DILI remains a diagnosis of exclusion and that a detailed history and thorough work-up for competing etiologies are essential for its timely diagnosis.
“Although drug-induced liver injury is relatively rare among the general population, it is something that gastroenterologists should always consider when they have a patient with liver injury that can’t be explained,” Dr. Chalasani said.